Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 99, NWS Blacksburg, VA

July 4, 1995Buckingham County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 4, 1995, 10:15 PM EDT for Buckingham County, Virginia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 4, 1995, 10:15 PM EDT (02:15 UTC)
Expired
Jul 5, 1995, 1:15 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Buckingham County, VA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 1995-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 1995-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 050215
FFWRNK
VAC029-050515-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 PM EDT TUE JUL 4 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  115 AM EDT
FOR THE FOLLOWING COUNTY...
 
IN CENTRAL VIRGINIA
 
   ...WESTERN BUCKINGHAM COUNTY
 
AT 1015 PM RADAR RAINFALL ESTIMATES INDICATED UP TO 3 INCHES OF RAIN
SINCE 915 PM ALONG ROUTE 56 IN WESTERN BUCKINGHAM COUNTY.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.
 
SPN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 8:01 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 4, 8:01 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT TUE JUL 4 1995

RECOMMENDATIONS...

ALL...FCSTS LUKING GUD.

DISCUSSION...

NOT MUCH TO SAY. DIURNAL RW/TRW BEHAVING THIS EVENING...AT LEAST IN
OUR CWA.  NEXT CUPL DAYS TO BE TYPICAL SUMMERY AS FAR AS SENSIBLE
WX. WARM AND HUMID WITH SCATTERED PM AND EVENING RW/TRW. A BIT
CONCERNED THAT 36-60 HR NW/SE SFC TROF (MOST PRONOUNCED ON NGM) MAY
ACT AS FOCUS FOR MORE THAN GARDEN VARIETY TRW'S IN THAT TIME
PD...BUT THATS FOR LATER.

SPN

In the hours before

Special weather statement, Jul 4, 6:42 PM EDT, 3 hours 33 minutes before
NCZ018-050045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT TUE JUL 4 1995

AT 640 PM RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
TRACKING SLOWLY EAST ACROSS WATAUGA COUNTY.  THESE STORMS HAVE BEEN
PRODUCING VERY HEAVY RAIN...ESPECIALLY IN THE VALLE CRUCIS AREA...
WHERE RADAR RAINFALL ESTIMATES SHOWED UP TO /1.5/ ONE AND A HALF
INCHES HAD FALLEN SINCE 540 PM.

THE HEAVY RAINFALL AND SLOW MOVEMENT OF THESE STORMS MAY RESULT
IN LOCALIZED PONDING OF WATER ON ROADS...LOW-LYING AREAS AND POOR
DRAINAGE AREAS.  MOTORISTS SHOULD BE ALERT TO WATER COVERING
ROADWAYS.

SPN

:,-8B^zgzbAF:Kq
Special weather statement, Jul 4, 6:42 PM EDT, 3 hours 33 minutes before
NCZ018-050045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT TUE JUL 4 1995

AT 640 PM RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
TRACKING SLOWLY EAST ACROSS WATAUGA COUNTY.  THESE STORMS HAVE BEEN
PRODUCING VERY HEAVY RAIN...ESPECIALLY IN THE VALLE CRUCIS AREA...
WHERE RADAR RAINFALL ESTIMATES SHOWED UP TO /1.5/ ONE AND A HALF
INCHES HAD FALLEN SINCE 540 PM.

THE HEAVY RAINFALL AND SLOW MOVEMENT OF THESE STORMS MAY RESULT
IN LOCALIZED PONDING OF WATER ON ROADS...LOW-LYING AREAS AND POOR
DRAINAGE AREAS.  MOTORISTS SHOULD BE ALERT TO WATER COVERING
ROADWAYS.

SPN

:,-8B^zgzbAF:Kq
Special weather statement, Jul 4, 9:52 PM EDT, 23 minutes before
VAZ047-050325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 PM EDT TUE JUL 4 1995

AT 951 PM RADAR INDICATED A STRONG THUNDERSTORM LOCATED ABOUT 10
MILES NORTHWEST OF THE CITY OF BUCKINGHAM IN BUCKINGHAM COUNTY.
THIS STORM WAS NEARLY STATIONARY AND PRODUCING VERY HEAVY RAIN AND
POSSIBLY GUSTY WINDS.

ROADS...LOW LYING AREAS AND POOR DRAINAGE AREAS AFEECTED BY THIS
STORM WILL LIKLEY EXPERIENCE PONDING OF WATER.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER.  MOTORISTS SHOULD
REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN.
STREETS MAY FLOOD QUICKLY.

SPN

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:43 PM EDTSevere Thunderstorm WarningRNKGrayson32 min

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.